Alert archive / Minnesota / Wind Advisories in 2022
Wind Advisory 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 8, 2022, 3:22 PM CDT for 18 counties in Minnesota; 12 counties in North Dakota. It took effect at May 9, 2022, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2022, 3:22 PM CDT (20:22 UTC)
- In effect from
- May 9, 2022, 1:00 PM CDT
- Expired
- May 9, 2022, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
All 30 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403 WWUS73 KFGF 082022 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 322 PM CDT Sun May 8 2022 MNZ003-029-NDZ038-039-049-052-053-100300- /O.NEW.KFGF.WI.Y.0011.220509T1800Z-220510T0300Z/ Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 322 PM CDT Sun May 8 2022 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT MONDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...In Minnesota, Clay and Wilkin Counties. In North Dakota, Barnes, Cass, Ransom, Sargent and Richland Counties. * WHEN...From 1 PM to 10 PM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
050 WWUS73 KFGF 090913 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 413 AM CDT Mon May 9 2022 MNZ001-002-004>009-013>017-022>024-027-028-030>032-040-NDZ008-016- 026>030-054-100300- /O.EXA.KFGF.WI.Y.0011.220509T1800Z-220510T0300Z/ West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Pembina-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele- Traill-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 413 AM CDT Mon May 9 2022 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 1 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ003-029-NDZ038-039-049-052-053-100300- /O.CON.KFGF.WI.Y.0011.220509T1800Z-220510T0300Z/ Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 413 AM CDT Mon May 9 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In Minnesota, Wilkin and Clay Counties. In North Dakota, Cass, Barnes, Sargent, Ransom and Richland Counties. * WHEN...From 1 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
425 WWUS73 KFGF 100256 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 956 PM CDT Mon May 9 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-100400- /O.EXP.KFGF.WI.Y.0011.000000T0000Z-220510T0300Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 956 PM CDT Mon May 9 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds have diminished this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 8, 12:54 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 8, 12:54 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1254 PM CDT Sun May 8 2022 .UPDATE... Issued at 1254 PM CDT Sun May 8 2022 Organized showers continue to break up west to east, with lingering light showering may in in far northwest MN. We are seeing enough clearing to support decent daytime heating in our west, and RAP analysis shows destabilization near the SD/ND border (MU CAPE 1000 J/KG). Effective shear remains very high in those areas as well (55-70kt). Question for early initiation will be "what" sparks any thunderstorms this afternoon in our southwest as organized forcing doesn't arrive until later this evening/overnight. Weak convergence near an old stalled frontal zone/surface trough may be a feature of interest early on. So far the lack of additional lift/synoptic support due to subsidence in wake of the departing wave to the east may limit local initiation. CAMs favor upstream activity eventually developing in western parts of the Dakotas and arriving later this evening, when instability is shown to be lower. Right now confidence isn't high in severe potential through this afternoon, though it's not zero as there is a conditional threat considering the building environmental parameters. UPDATE Issued at 1021 AM CDT Sun May 8 2022 Ongoing showers are transitioning eastward slowly with scattered showers still lingering over parts of ND (though coverage trends are decreasing). Latest high resolution guidance still favoring this shower activity transitioning east as originally expected through early afternoon. The next "main" round of showers/storms still looks to be on track per previous discussion, with afternoon redevelopment/intensification likely dependent on clearing/breaks in clouds. && .SHORT TERM...(Today through Monday) Issued at 421 AM CDT Sun May 8 2022 There will be the potential for weather impacts today into Monday. Today: Ongoing flooding across the region will be further enhanced in areas where storms bring higher rainfall totals. Isolated severe storms this evening. Monday: Additional widespread heavy rain and thunderstorm activity will add to flood waters. High winds are possible from mid-morning through mid to late afternoon. Active weather continues today, with showers and thunderstorms expected to increase in coverage by midday. Isolated severe thunderstorms are possible, mainly south of Highway 200, with the primary concern being hail up to 1 inch. There is a concern for heavy rainfall in association with thunderstorm activity, with rainfall rates upwards of 1 inch per hour. PW values are at near- record levels, and mixing ratios are quite high, thus any convective activity will be able to tap large amounts of moisture. Additionally, there is a low-level jet bringing long-fetch gulf moisture into the region, further adding to the moisture reserves needed to maintain moderate to heavy rainfall. This translates to a high-confidence guidance-converged QPF of around 1 to 1.5 inches across the entire forecast area, with the potential for 2 or more inches in areas impacted by thunderstorms. Much of this heavy rain is expected to fall tonight into Monday morning as the upper low lifts northeastward through the region. For Monday, rain and ongoing embedded thunderstorms lift northward through the morning and into the midday hours. As skies clear from south to north, we will see mixing within the boundary layer, which will then tap into a rather potent low level jet. Winds in the 925mb, 850mb, and 700mb layers are modeled to be as high as 55 knots, 65 knots, and 75 knots respectively. As such, there will be a low requirement for momentum transfer in order to allow strong winds at the surface. Surface winds will ultimately depend upon how efficient the momentum transfer is, but even with weak connection, wind gusts could easily reach or exceed 45 knots during the afternoon, especially where we see clearing take place. .LONG TERM...(Monday night through Saturday) Issued at 421 AM CDT Sun May 8 2022 The long term period continues to hold potential for impactful weather, mainly from the chance for additional heavy rain and/or severe weather around the Wed/Thu timeframe. This is mainly driven by the expectation for SW flow aloft to remain parked over the north- central CONUS through at least Thursday. Additional heavy rainfall could exacerbate lingering flooding impacts across the region. Wednesday - Friday: After a lull in active Tuesday behind Monday's exiting very strong system, chances for convection increase starting late Wed. Upper shortwave ridging eases some late Wed as most ensemble guidance brings nocturnal LLJ and accompanying warm front back into the Dakotas. This should help spark convection, most of which will likely be elevated. Given the continued enhanced flow throughout the troposphere amidst upper troughing in the western CONUS and Rex blocking over eastern seaboard, wind shear should be sufficient to keep potential severe weather chances in the forecast. As is usual with nocturnal elevated convection on the nose of an LLJ, hail would be main hazard Wed night. There still remains uncertainty in placement of convection, and the degree of instability present. This activity may also pose some heavy rain threat given convection, but will hinge upon Sun-Mon precip footprint to find out which areas may be more susceptible to others. As the chance for overnight convection pushes away Thursday, the warm front continues to move into Northern Plains/Upper Midwest ahead of a notable shortwave trough expected to move into the Northern Plains Thu-Fri. This should advect rich moisture into the area, composed of sfc dew pts into the 60s and very anomalously (possibly record breaking) high PWATs on the order of 1.5-1.9 inches. While the moisture content feeding into this wave is concerning wrt heavy rain threat, there remains questions on location of forcing for ascent assoc with the aforementioned s/w trof. Some guidance keeps most residence time of heavy rain west and north of the area, while other guidance keeps heavy rainfall over the eastern Dakotas for a longer period of time. This difference is mainly driven by amplitude of the s/w trof as it passes over the Northern Plains. It is hard to comment on the amount of precip given such anomalously high moisture content, but an additional 1 inch of rainfall appears possible, if not probable (over 30%). Thus, there continues to be the potential for heavy rainfall Thu-Fri, with possible impacts to new and ongoing riverine and overland flooding. Such rich BL moisture, forcing for ascent assoc with the s/w trof and attendant sfc features, and expectation of some drier/cooler mid level air to overspread the area, severe weather chances continue to remain possible given continued enhanced flow aloft, mainly Thu. Weak to moderate instability is expected to reside within the warm sector ahead of the sfc low Thu, but questions remain on capping and storm coverage into the CWA. Will continue to message this potential for Thu, but it remains a low confidence scenario. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1254 PM CDT Sun May 8 2022 VFR is starting to build west to east in wake of the departing system. MVFR and pockets of IFR continue where showers are slowly existing and stratus is lingering, but this should show additional improvement this afternoon with a "lull" in activity. Additional showers/thunderstorms and stratus eventually fill back in as the next wave arrives later this evening/overnight. Wind directions will vary as several areas of surface low pressure track through the region, though there should be a trend by midday Monday for strong southwest winds to develop over parts of the region (more so Monday afternoon after the valid TAF period). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...Lynch LONG TERM...CJ AVIATION...DJR
Hazardous weather outlook, May 8, 8:35 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 835 AM CDT Sun May 8 2022 MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-091345- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh- 835 AM CDT Sun May 8 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Widespread thunderstorms tonight may lead to additional areas of flooding. There remains considerable overland flooding and river flooding across the northern Red River Valley and Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potentially impactful weather continues through Monday, and returns again Wednesday through Friday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 091345- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 835 AM CDT Sun May 8 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few strong to severe storms are possible within southeastern North Dakota and west-central Minnesota this afternoon into tonight, bringing chance for large hail up to the size of golf balls and wind gusts to 60 mph. Widespread thunderstorms this afternoon through tonight may lead to additional areas of flooding. There remains notable river flooding within the southern Red River Valley and Sheyenne River Valley. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potentially impactful weather continues through Monday, and returns again Wednesday through Friday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:00 PM CDT | Wind Advisory | FGF | Clay, Kittson, Marshall, Norman, Polk, Wilkin | 3 hr |
| May 8, 12:38 AM CDT | High Wind Warning | FGF | Kittson, Mahnomen, Marshall, Norman, Pennington, Polk and 2 more | 2 hr |
| May 8, 3:04 PM CDT | Flood Watch | FGF | Beltrami, Clay, Clearwater, Kittson, Lake of the Woods, Mahnomen and 6 more | 22 hr |
| May 8, 10:07 AM CDT | River Flood Warning | FGF | Barnes | 48 hr |
| May 8, 10:07 AM CDT | River Flood Warning | FGF | Cass, Ransom | 7 days |
Nearby
Wind Advisories in Minnesota, 2022Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.